Are birth control pills to blame for weight gain?

139710089

Ever since birth control pills were first made available to women in 1960, one stigma associated with them is weight gain.  Many women will claim that using “the pill” is to blame for excess pounds accumulated but is this true? 

What is true is that listed as a possible side effect on package information is weight gain.  However, read a little further and weight loss is also listed as a possible side effect from using this hormonal contraceptive.  So which is it – weight gain or weight loss?

The reasons for both listings of weight gain and weight loss as possible side effects is because this is what women have reported.  In the early years after introduction of the pill was made, the forms of oral contraceptives did contain much higher doses of the hormones estrogen and progestin.  Estrogen in high doses can cause weight gain due to increased appetite and fluid retention so decades ago, this may indeed have cause weight gain in some women. The formulation of today’s contraceptives have changed in that the doses of estrogen and progestin are much smaller than what was used in the versions from years ago and therefore are not associated with weight gain in women.

Any weight gain or loss in women could be a result of many various factors besides using the pill.  It is not uncommon for many women to see some weight gain as the years go by, particularly if they have slowed down physically and have not modified their eating habits.  On average, studies have found women gain a little over a pound a year between the ages of 18 and 23.  Generally oral contraceptives are taken for up to five years or longer so that as weight accumulates, a woman may believe the gain is due to being on the pill and not consider the effect of time and other factors. 

Even though there are few studies directly comparing weight gain among women using hormonal contraceptives with women taking placebos, none have found a link between the pill and putting on pounds.  One such research was a review of 49 studies comparing different types of hormonal contraceptives which showed no evidence that birth control pills caused weight gain in most women.  One possible exception could be progestin-only hormonal contraceptives such as Depo-Provera, in which some evidence has been linked to weight gain in women using it.  Depo-Provera is an injection women get preventing pregnancy for up to 3 months and is the most commonly used of this type. This drug is very similar to progesterone, a hormone normally produced by the ovaries every month as part of the menstrual cycle.  

In conclusion, it appears that most women using the pill do not need to be concerned about gaining weight.  But if a woman happens to be one of the few who has put on pounds since using oral contraceptives and appears not to be due to eating more or exercising less, she should talk to her doctor to see if there is a lower dose type of birth control pill to try or to discuss trying another form of contraceptive.